Texas, 2005

Hail and Damaging Winds in Texas, May 10, 2005

May 10, 2005 · NWS AMA · 21 events in 8 counties and zones

Severe thunderstorms with large hail and high winds moved across much of the central and eastern Texas panhandle during the afternoon and evening hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms with large hail and high winds moved across much of the central and eastern Texas panhandle during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 10, 2:25 AM CST, 11 hours 59 minutes earlier.

Area forecast discussion, May 10, 2:25 AM CST, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
325 AM CDT TUE MAY 10 2005

.DISCUSSION...
LATEST SURFACE OBS SHOW MOISTURE IS RETURNING TO THE EASTERN
PANHANDLES WITH DEWPOINTS IN THE LOW 60S MOVING UP FROM NORTH TEXAS
AND WESTERN OKLAHOMA. THIS MOISTURE SHOULD HOLD OFF THE CAPROCK AND
COULD PROVIDE ENOUGH INSTABILITY FOR THUNDERSTORMS TO DEVELOP IN THE
EASTERN PANHANDLES LATE THIS AFTERNOON INTO THIS EVENING. INSTABILITY
WILL INCREASE TOMORROW AND THUNDERSTORMS SHOULD FORM AGAIN WHERE SPC
HAS HIGHLIGHTED A SLIGHT RISK FOR SEVERE TS.

NOT MANY CHANGES MADE AT ALL TO THE EXTENDED PACKAGE DUE TO
CONSIDERABLE UNCERTAINTY IN MODEL SOLUTIONS. THE GFS/NAM CONTINUE
WITH THE EARLY ARRIVAL OF THE FRONT ON THURSDAY WHILE THE
ECMWF/UKMET/CANADIAN ARE ALL PUTTING OFF THE FRONT UNTIL LATE FRIDAY
TO EARLY SATURDAY. HPC IS LEANING TOWARD THE ECMWF AS AM I THUS THIS
FORECAST CONTINUES TO BE ABOVE GUIDANCE LATE IN THE WEEK.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                89  57  85  54 /  10  10  20  20
BEAVER OK                  93  61  81  57 /  20  20  30  30
BOISE CITY OK              87  52  84  44 /   0  10   0   0
BORGER TX                  89  60  83  56 /  10  10  20  20
BOYS RANCH TX              89  56  86  52 /  10  10   0   0
CANYON TX                  88  57  84  54 /  10  10  10  10
CLARENDON TX               90  61  84  59 /  20  20  30  30
DALHART TX                 87  53  86  49 /   0  10   0   0
GUYMON OK                  90  58  83  55 /  10  10  20  20
HEREFORD TX                88  55  85  53 /  10  10   0   0
LIPSCOMB TX                93  63  82  59 /  20  20  30  30
PAMPA TX                   90  60  83  57 /  20  20  30  30
SHAMROCK TX                93  63  84  61 /  20  20  30  30
WELLINGTON TX              93  65  84  62 /  20  20  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

08/10
Hazardous weather outlook, May 10, 12:00 PM CST, 2 hours 24 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE MAY 10 2005

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
ONE-THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES...OR GENERALLY EAST
OF A BEAVER OKLAHOMA TO CLAUDE LINE.  THE DRYLINE WILL SHARPEN NEAR
THIS LINE THIS AFTERNOON AS DRY AIR MIXES WEST OF THE DRYLINE AND
GULF MOISTURE MOVES INTO THE EASTERN PANHANDLES. DAYTIME MIXING WILL
HELP TO DESTABILIZE THE ATMOSPHERE EAST OF THE DRYLINE...WHICH WILL
HELP TO INITIATE THUNDERSTORMS LATER THIS AFTERNOON. WIND SHEAR
PROFILES WILL BE FAVORABLE FOR ISOLATED SUPERCELLS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ACROSS THE
SOUTHEASTERN TEXAS PANHANDLE.

CAUTION IS ALSO ADVISED ON AREA LAKES THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH SATURDAY GIVEN THE MOIST
AND UNSTABLE CONDITIONS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ON WEDNESDAY OVER THE CENTRAL AND EASTERN PARTS OF THE
PANHANDLE REGION. ON THURSDAY...A COLD FRONT IS EXPECTED TO PUSH
INTO THE REGION BUT THE TIMING OF THE FRONT AND HOW FAR SOUTH IT
WILL PROGRESS IS STILL UNCERTAIN.  AS A RESULT...THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE REGION THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA
PANHANDLES SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS
AFTERNOON AND TONIGHT.  ACTIVATION IS ALSO POSSIBLE EACH AFTERNOON
THROUGH SATURDAY.

JORDAN

The radar

The Amarillo radar (KAMA), 87 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 funnel cloud, 2 thunderstorm wind, 1 high wind. Local standard time, as filed.

Funnel Cloud, Donley

When
May 10, 2:24 PM CST
Where
Donley County, Clarendon
Reported by
TRAINED SPOTTER
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

A brief funnel cloud was reported from developing thunderstorm...however no wall cloud seen.

Hail, Gray

When
May 10, 4:08 PM CST
Where
Gray County, 5 mi W of Alanreed
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.217, -100.817

Reported at a rest stop along Interstate 40.

Hail, Potter

When
May 10, 4:45 PM CST
Where
Potter County, 2 mi E of Bushland
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.183, -102.033

Hail, Carson

When
May 10, 5:46 PM CST to 5:51 PM CST
Where
Carson County, White Deer
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.433, -101.183

Hail, Carson

When
May 10, 5:47 PM CST
Where
Carson County, White Deer
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.433, -101.183

Thunderstorm Wind, Carson

When
May 10, 5:51 PM CST
Where
Carson County, Groom
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.200, -101.100

Wind speed measured at the SchoolNet site in Groom.

Hail, Carson

When
May 10, 6:10 PM CST
Where
Carson County, 6 mi NW of Skellytown
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.633, -101.267

Hail, Ochiltree

When
May 10, 7:00 PM CST
Where
Ochiltree County, 21 mi S of Perryton
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
36.100, -100.800

High Wind, Deaf Smith

When
May 10, 7:15 PM CST
Where
Deaf Smith forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Hereford Fire Department reported non-thunderstorm high winds in Hereford.

Hail, Ochiltree

When
May 10, 7:18 PM CST
Where
Ochiltree County, 20 mi SE of Perryton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.200, -100.550

Hail, Lipscomb

When
May 10, 7:20 PM CST
Where
Lipscomb County, 8 mi S of Booker
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.333, -100.533

Reported from State Highway 23.

Hail, Lipscomb

When
May 10, 7:33 PM CST
Where
Lipscomb County, Booker
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.450, -100.533

Hail, Randall

When
May 10, 7:50 PM CST
Where
Randall County, Canyon
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.983, -101.917

Hail, Randall

When
May 10, 7:50 PM CST
Where
Randall County, Canyon
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.983, -101.917

Hail, Randall

When
May 10, 7:57 PM CST
Where
Randall County, Canyon
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.983, -101.917

Hail, Randall

When
May 10, 8:00 PM CST
Where
Randall County, 9 mi S of Amarillo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.067, -101.817

Funnel Cloud, Randall

When
May 10, 8:04 PM CST
Where
Randall County, 6 mi N of Canyon
Reported by
GENERAL PUBLIC
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Hail, Randall

When
May 10, 8:05 PM CST
Where
Randall County, 10 mi NE of Canyon
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.083, -101.783

Reported near Lake Tanglewood.

Thunderstorm Wind, Potter

When
May 10, 8:10 PM CST
Where
Potter County, 5 mi W of Amarillo
Measured
54 kt (62 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.200, -101.900

Reported at the SchoolNet site at the Discovery Center.

Hail, Randall

When
May 10, 8:17 PM CST
Where
Randall County, 7 mi NE of Canyon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.050, -101.833

Hail, Potter

When
May 10, 8:20 PM CST
Where
Potter County, 8 mi N of Amarillo
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.317, -101.817

Reported near River Road High School.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450171, 5450173, 5450174, 5450176, 5450175, 5450177, 5450178, 5450179, 5450180, 5450181, 5450258, 5450259, 5450260, 5450261, 5450262, 5450263, 5450172, 5450264, 5450265, 5450266, 5450267.